Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Columbia, SC

May 5, 2009Columbia County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2009, 6:28 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2009, 6:28 PM EDT (22:28 UTC)
Expired
May 5, 2009, 7:30 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052228
SVRCAE
GAC073-189-052330-
/O.NEW.KCAE.SV.W.0036.090505T2228Z-090505T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
628 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  WESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 730 PM EDT

* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF THOMSON...AND MOVING EAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HARLEM

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL SOUTH CAROLINA.

LAT...LON 3364 8247 3369 8232 3335 8230 3342 8256
      3345 8259 3356 8263 3360 8264
TIME...MOT...LOC 2228Z 276DEG 19KT 3351 8260

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:36 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 5, 2:36 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT TUE MAY 5 2009

.SYNOPSIS...
A WARM MOIST AIRMASS WILL CONTINUE OVER THE AREA SOUTH OF A FRONT
STALLED TO OUR NORTH.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
CAE CWA REMAINS IN THE WARM SECTOR SOUTH A FRONT IN NORTH
CAROLINA. WITH DEWPOINTS IN THE UPPER 60S TO AROUND 70 AND WEAK
UPPER IMPULSES...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE DEVELOPING THIS AFTERNOON BEHIND THE MAIN AREA OF STORMS THAT
MOVED THROUGH THE AREA THIS MORNING. THIS ACTIVITY SHOULD CONTINUE
THROUGH THE EVENING AND DIMINISH AFTER SUNSET. WILL CONTINUE 40
PERCENT CHANCE OF STORMS OVERNIGHT. PARAMETERS FOR SEVERE WEATHER
ARE MARGINAL SO DO NOT EXPECT OTHER THAN ISOLATED SEVERE REPORTS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/...
WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE SHORT TERM.
ABUNDANT LOW LEVEL MOISTURE...SUFFICIENT INSTABILITY...AND WEAK
DISTURBANCES ALOFT WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. A SHORT WAVE WILL MOVE ACROSS THE
AREA WED AFTERNOON AND NIGHT SO WILL GO WITH LIKELY POPS DURING
THIS PERIOD. BEHIND THIS WAVE...ACTIVITY WILL BE MAINLY SCATTERED
THURSDAY AFTERNOON AND EVENING. TEMPS WILL BE NEAR GUIDANCE VALUES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FRONTAL BOUNDARY REMAINS STALLED TO OUR NORTH THROUGH SATURDAY AND
IS THEN FORECAST TO SLIDE SOUTH THROUGH THE STATE SUNDAY AND
SUNDAY NIGHT. FRONT FORECAST TO STALL OVER SOUTHERN PART OF CWA
AND THEN MOVE NORTH AGAIN AS A WARM FRONT ON TUESDAY. WITH FRONT
NEAR THE AREA THROUGH THE PERIOD IT APPEARS THAT SUFFICIENT
ATMOSPHERIC MOISTURE WILL REMAIN AND DIURNAL INSTABILITY WILL
RESULT IN SLIGHT CHANCE TO CHANCE POPS INTO TUESDAY FOR MAINLY
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON EXTENDING FROM
CSRA NORTHEAST ACROSS THE EASTERN MIDLANDS WHERE CEILINGS MAINLY
MVFR AND LOWER IN LOCALLY HEAVY RAIN. OTHER SCATTERED SHOWERS
DEVELOPING ACROSS CENTRAL SOUTH CAROLINA. WEAK MID LEVEL
DISTURBANCE EXPECTED TO ENHANCE CONVECTION LATE THIS AFTERNOON AND
DURING THE EVENING. SO MORE THUNDERSTORMS EXPECTED...WITH THE TAF
SITES PROBABLY HAVING LOWER CEILINGS/VISIBILITY AT TIMES. WITH LOW
TO MID LEVEL MOISTURE REMAINING HIGH AFTER 06Z...CONFIDENCE HIGH
FOR LOW STRATUS/STRATO-CU TO DEVELOP TOWARD MORNING WITH
WIDESPREAD IFR/MVFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY
OCCUR THROUGH THURSDAY ASSOCIATED WITH THE FRONT STALLED NEAR THE
REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 5, 6:06 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT TUE MAY 5 2009

GAZ040-063>065-077-SCZ018-025>031-035>038-041-062215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
606 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-020>022-062215-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-
606 PM EDT TUE MAY 5 2009

...TORNADO WATCH 246 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:53 AM EDTAreal Flood AdvisoryCAEBurke112 min
May 5, 11:25 AM EDTFlash Flood WarningCAEBurke110 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.